The onset of thermo-compositional convection in rotating spherical shells

Silva, L. A.C. , Mather, J. F. and Simitev, R. D. (2019) The onset of thermo-compositional convection in rotating spherical shells. Geophysical and Astrophysical Fluid Dynamics, 113(4), pp. 377-404. (doi:10.1080/03091929.2019.1640875)

[img] Text
189621.pdf - Accepted Version
Restricted to Repository staff only until 15 July 2020.

2MB

Abstract

Double-diffusive convection driven by both thermal and compositional buoyancy in a rotating spherical shell can exhibit a rather large number of behaviours often distinct from that of the single diffusive system. In order to understand how the differences in thermal and compositional molecular diffusivities determine the dynamics of thermo-compositional convection we investigate numerically the linear onset of convective instability in a double-diffusive setup. We construct an alternative equivalent formulation of the non-dimensional equations where the linearised double-diffusive problem is described by an effective Rayleigh number, Ra, measuring the amplitude of the combined buoyancy driving, and a second parameter, α, measuring the mixing of the thermal and compositional contributions. This formulation is useful in that it allows for the analysis of several limiting cases and reveals dynamical similarities in the parameters space which are not obvious otherwise. We analyse the structure of the critical curves in this Ra−α space, explaining asymptotic behaviours in α, transitions between inertial and diffusive regimes, and transitions between large-scale (fast drift) and small-scale (slow drift) convection. We perform this analysis for a variety of diffusivities, rotation rates and shell aspect ratios showing where and when new modes of convection take place.

Item Type:Articles
Additional Information:This work was supported by the Leverhulme Trust [grant number RPG-2012-600].
Status:Published
Refereed:Yes
Glasgow Author(s) Enlighten ID:Simitev, Dr Radostin and Silva, Dr Luis and Mather, Mr James
Authors: Silva, L. A.C., Mather, J. F., and Simitev, R. D.
College/School:College of Science and Engineering > School of Mathematics and Statistics > Mathematics
Journal Name:Geophysical and Astrophysical Fluid Dynamics
Publisher:Taylor and Francis
ISSN:0309-1929
ISSN (Online):1029-0419
Published Online:15 July 2019
Copyright Holders:Copyright © 2019 Taylor and Francis
First Published:First published in Geophysical and Astrophysical Fluid Dynamics 113(4):377-404
Publisher Policy:Reproduced in accordance with the publisher copyright policy

University Staff: Request a correction | Enlighten Editors: Update this record

Downloads per month over past year

View more statistics